Medication overuse headaches (MOH): Detox Experiences

Posted by jdiakiw @jdiakiw, Nov 3, 2019

My doc thinks my 50 years of chronic daily 24 hr headaches are rebound headaches MOH. He said can’t tell if it is anything else’s u til you get off all pain meds . I have been detoxing from a high of 300mg of tramadol, Daily, plus 2-4 Tylenol with codeine daily. I am now down to 12 mg of tramadol only. My pain is debilitating now that I can only lie in bed back and neck pain of course worse without meds. Does anyone have experience with what happens after all pain drugs are gone? How long does it take before you notice an improvement if that is the problem. My doc says maybe 2-3 moths. The hope is it will return to my episodic migraines of my youth which can then be treated. Anyone have any experience or advice. my doc want me to sit in a proper posture to correct neck pain I thought at 83 how likely am I going to be able to change my neck structure sitting 10 minutes a day in an uncomfortable position. Anyone with experience with MOH. and detoxing from pain meds?

Hello @jdiakiw. I'd like to tag a few members who have talked about withdrawing from pain medications and their experiences with withdrawal, @jefferie, @summertime4, @peggyann69, @gailb. Although they managed their situations differently, they may be able to tell you their experience with withdrawal symptoms.

@jdiakiw, I have experienced withdrawal headaches when I've tapered off pain meds post-surgeries. I had intense headaches following withdrawal symptoms after I had my left ankle fused. The surgery was difficult and the acute pain I experienced was very intense and required high doses of pain medications. I tapered my meds, but the headaches were the worst part for me. It took a few weeks, but my body adjusted and they went away. I realize this is not the exact same situation because my experience was acute pain vs. long-term use, but I do suspect your provider may be right in that your body will regulate itself after a longer period.

@jdiakiw, did your provider give any advice or resources for managing your withdrawal symptoms in the meantime?

REPLY

@jdiakiw I have neck and back pain and have to watch my posture. Poor posture with the neck can cause headaches. Maybe you could get a referral for Physical therapy. They can help you with exercises to help strengthen your muscles. .. and to properly do them. This can reduce back pain and in general pain too.

REPLY

84 year old male. I have written here before about my decades long headaches 24hr a day …every day. My personal Functionality scale is 1-10 For me a 6 or 7 I am able to function but constantly aware of pain while a 10 for me means I am disabled and ly down . Most days were a 7. But once or twice a week I would be a 10 . took Tramadol and tylenol with codeine which seemed to help my chronic nEck and back pain but little for my head. A pain specialist said I likely had MOH . I weaned off my 300 mg a day of tramadol And codeine over 6 months. After I was off pain meds I was 10+ for weeks. Every day! He said it would take 2-4 months before I would know if it was MOH. I pleaded for help. Sent him research articles on treatments such as topirimate amytriptyline . He had hoped I could suffer through this period to confirm if cause was MOH only. But He gave me topirimate until my heart doc approved amytriptylene , I got worse and had erectile disfunction almost immediately. My heart doc cleared me finally and pain doc prescribed 80 mg of amytriptylene starting at 10 mg for a week and adding 10 each week. . My headaches vanished and my severity of neck back pain reduced significantly . was it the drug? Or MOH ? Or both? Who knows. But my decades long pain is gone. The theory is that my occasional severe aural/nausea migraines in my 20s became more frequent and less severe u til they morphed into transformed migraines by pain meds. Now with no drugs for pain i theoreticallly will revert back to occasional true migraines and then treat them with new drugs or Botox . Still haven’t had a classic migraine . Hoping I never will

REPLY
Please login or register to post a reply.